Texas, 2021

Drought in Texas, February 23 to 28, 2021

February 23 to 28, 2021 · NWS FWD · 3 events in 3 counties and zones

Severe drought conditions developed across parts of North Texas following the extreme cold event.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Severe drought conditions developed across parts of North Texas following the extreme cold event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Feb 22, 11:48 PM CST, 12 minutes earlier.

Area forecast discussion, Feb 22, 11:48 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1148 PM CST Mon Feb 22 2021

...New Short Term, Aviation...

.SHORT TERM... /NEW/
/Overnight through Wednesday/

Increasing southerly winds just above the surface will hamper
optimal radiational cooling tonight with temperatures gradually
cooling into the 40s for most locations, but a few sheltered
spots will drop into the 30s. Otherwise clear skies and tranquil
weather will prevail.

The south-southwesterly flow, low level warm advection, and sunny
skies today will result in unseasonably warm temperatures with
high temperatures in the mid 70s in the east to lower 80s in the
west. Hard to believe that after the record cold a week ago we are
forecasting DFW and Waco to be within 10 degrees of record highs.
Winds will increase during the day with speeds of 15 to 25 mph by
this afternoon. This is all in response to a deepening surface
low over the Plains ahead of our next shortwave and cold front.
These southerly winds will continue overnight and bring increasing
moisture to the region with low clouds likely to develop along
and just east of the I-35 corridor. Some advection fog is possible
over the southeast zones by daybreak. Due to the stronger
southerly winds and increasing dewpoints, low temperatures will
be unseasonably warm and in the 50s for all but the western zones.

A cold front will move through most of the CWA during the morning
to early afternoon hours Wednesday. North winds of 10 to 20 mph
behind the front will bring weak to modest cold advection to the
region so high temperatures will be dependent on how soon the
front moves through a particular location. Have sided with the
warmer MOS/HRRR guidance which features low 60s north to mid 70s
south. No precipitation is expected with the front and any morning
clouds will be whisked away to the east with the veering winds.

TR.92

&&

.LONG TERM... /Issued 311 PM CST Mon Feb 22 2021/
/Tuesday Night Onward/

Expect mild conditions Tuesday night as warm, moist advection
continues ahead of a cold front that is forecast to move through
on Wednesday. A few sprinkles or areas of drizzle are possible
over East and Central Texas in the early morning hours and ahead
of the cold front on Wednesday, but this precip should have little
to no sensible impact. The cold front will bring cooler, but above
freezing, temperatures to the region through the latter part of
the work week.

Lack of significant upper level support should allow for the
surface front to stall out over South Texas by Wednesday night,
however, a trailing shortwave over the Western CONUS will make its
way overtop of the Southern Plains Thursday into Friday. This will
allow the upper front to migrate north overtop of the cooler near
surface air Thursday. The combination of low level warm/moist
advection and isentropic ascent will help develop scattered
showers Thursday. The coverage and intensity of the rain will
increase Thursday night into Friday morning as isentropic ascent
is maximized over Northeast Texas. Although the thunder potential
is low, a few elevated thunderstorms are possible over East Texas
and may produce localized heavy rain in the pre-dawn hours. The
shortwave should move east Friday and lower the precip potential
across the region.

The weather this weekend and early next will remain unsettled as
the cold front stalls out somewhere across our region. The front
will be a divider between warm and moist air to the south and
cooler drier air to the north. Expect scattered showers in the
vicinity of the front starting Friday night and continuing
through the weekend and at least into early next week. There does
appear to be some instability working its way north this weekend
which will increase the thunderstorm chances across the region. It
is still too soon to accurately assess the severe potential,
however, a few over achieving storms cannot be ruled out ATTM.
Once we get a better sense on where the front will stall out, we
will be able to provide a better assessment of the precip,
thunder, and severe potential this weekend and next week.

Bonnette

&&

.AVIATION... /NEW/
/6Z TAFS/

VFR and generally clear skies are expected through the period at
all TAF sites. Southerly winds at 5 to 10 knot overnight will
increase to around 15-20kt with higher gusts this afternoon as a
surface low pressure deepens in the Plains in association with the
next front. Any cloud cover associated with the increasing
moisture will remain southeast of all TAF sites through the TAF
period. The cold front will arrive Wednesday morning, also just
beyond this TAF period.

TR.92

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    43  79  53  66  42 /   0   0   0   0   5
Waco                42  79  55  72  45 /   0   0   0   0  10
Paris               38  71  51  65  43 /   0   0   0   0  10
Denton              40  78  50  63  39 /   0   0   0   0   5
McKinney            40  77  52  65  41 /   0   0   0   0  10
Dallas              43  79  56  68  44 /   0   0   0   0  10
Terrell             40  77  55  68  44 /   0   0   0   0  10
Corsicana           43  76  56  72  46 /   0   0   0   0  10
Temple              42  78  54  73  46 /   0   0   0   0  10
Mineral Wells       38  79  48  64  37 /   0   0   0   0   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Feb 22, 3:10 PM CST, 8 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
310 PM CST Mon Feb 22 2021

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-231130-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
310 PM CST Mon Feb 22 2021

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thunderstorms are possible Thursday night and again this weekend. We
are monitoring the potential for localized heavy rain Thursday night
and Friday morning across East Texas and the potential for a strong
storm or two across all of North and Central Texas this weekend.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Tarrant

When
February 23, 12:00 AM CST to February 28, 11:59 PM CST
Where
Tarrant forecast zone
Reported by
Drought Monitor
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

Severe drought conditions developed across much of the county towards the end of the month.

Drought, Wise

When
February 23, 12:00 AM CST to February 28, 11:59 PM CST
Where
Wise forecast zone
Reported by
Drought Monitor
Coordinates
33.216, -97.654 (the zone’s center; the record gives no point)

Severe drought conditions developed across southern parts of the county towards the end of the month.

Drought, Parker

When
February 23, 12:00 AM CST to February 28, 11:59 PM CST
Where
Parker forecast zone
Reported by
Drought Monitor
Coordinates
32.778, -97.805 (the zone’s center; the record gives no point)

Severe drought conditions developed across northeastern parts of the county towards the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 942485, 942486, 942487.